Narcolepsy Flu vaccine racket Fluenz
Schoolboy, 11, has been left unable to smile or laugh without suffering narcolepsy fits after he was given a nasal spray flu vaccine as part of a government scheme
By EUAN MCLELLAND FOR MAILONLINE
PUBLISHED: 12:20, 7 September 2015 | UPDATED: 14:06, 7 September 2015
A young boy will be forced to live the rest of his life without laughing after a flu vaccine issued at his school brought on a condition that causes him to seizure if he smiles too much.
Bobby Hunter was described as a 'happy-go-lucky' boy up until he inhaled a nasal spray given to him and his classmates as a flu deterrent a year ago.
But the vaccine left the 11-year-old with cataplexy - an illness where seizures are triggered by giggling - and brought on narcolepsy, meaning he falls asleep constantly.
Medical experts say both have been known to be activated by the spray in extremely rare instances, confirming his family's suspicions.
The conditions mean Bobby can either fall asleep at the drop of a hat or collapse on the ground in a terrifying seizure, during which he is still aware of what's going on around him.
Both mean he now has to live his life mollycoddled from extreme fun or humour - and is in constant fear of passing out.
Mother Amanda, an NHS clerical worker in the Scottish Borders, said: 'He strives to cope, but we know in our heart of hearts that he shouldn't be burdened with this.
'Bobby is scared to laugh, the cataplexy has affected him so much.
'When he laughs he has a sudden onset of transient muscle weakness and often collapses, even though he remains fully conscious and aware. It has been painful to watch.'
The schoolboy was only 10 when he was given the Fluenz vaccination as part of a Scottish Government immunisation programme rolled out north of the border in August 2013.
Under it, pupils as young as five inhale the liquid spray annually to fight off flu.
The same scheme launches in English schools this month.
However, according to the European Medicines Agency, narcolepsy and cataplexy are both known to be 'potential risks' of the flu spray Bobby was given, based on information supplied to them by manufacturers.
The young Cub Scout's parents Amanda and Bob say they had no idea the flu fighter could have such devastating consequences, and have only since found out that children can be given a gene test before taking it to lower the risk.
The young Cub Scout's parents Amanda and Bob say they had no idea the flu fighter could have such devastating consequences, and have only since found out that children can be given a gene test before taking it to lower the risk
They say their son's life has been turned on its head by the spray triggering the rare double condition.
For the last year, laughing has caused Bobby to fall to the ground with seizures brought on by cataplexy - a medical condition in which strong emotion or laughter causes a person to suffer sudden physical collapse though remaining conscious.
WHAT IS THE FLUENZ VACCINE?
Fluenz was the nasal spray vaccine given to Bobby and his schoolmates in 2014. It has since developed into another vaccine, Fluenz Tetra, which will be given to pupils this year.
Since 1985, two distinct lineages of flu viruses have circulated worldwide. Fluenz Tetra is a vaccine that contains antigens for four influenza virus strains - four strains of live but weakened form of the flu virus.
The spray works by provoking the body's immune response to the flu virus, without actually causing the illness.
According to the Medicines and Healthcare Products Regulatory Agency (MHRA), they've received 876 spontaneous suspected adverse reaction reports via their Yellow Card Scheme in relation to both Fluenz and Fluenz Tetra from across the UK in the last three years. 154 of these were reported in Scotland.
His narcolepsy means he falls asleep suddenly, even when he's in classes.
However, fire-fighter father Bob, 43, insists that his family will continue to push young Bobby's boundaries to allow him to live to the full.
He said: 'Bobby copes well despite the burden he carries. We have to work hard to keep his life as normal as possible.
'If there is a funny movie on TV we all still watch it, as it's important there is fun in Bobby's life, even if it does prompt cataplexy.
'But it has been devastating seeing our son change from a very energetic boy to one who struggles to stay awake.
'Bobby asked his hospital specialist, "Will this be for the rest of my life?"
'When the consultant answered, "Yes", he just sank back into his chair. It was heartbreaking to watch.'
Due to his narcolepsy induced oversleeping during the day, Bobby is only able to sleep in 45-minute cycles at night, leaving him permanently exhausted.
He always needs to be accompanied when he goes swimming, and brother Riley, 14, or sister Christie, 12, go with him to the shops in case he collapses.
Due to his narcolepsy induced oversleeping during the day, Bobby (right) is only able to sleep in 45-minute cycles at night, leaving him permanently exhausted. He always needs to be accompanied when he goes swimming, and brother Riley (left) or sister Christie (middle) go with him to the shops in case he collapses
The family are adamant that his medical problems are linked to the nasal spray.
'Within weeks of getting the flu vaccine he was sleeping excessively through the day and never looked or felt rested,' added Amanda.
NARCOLEPSY AND CATAPLEXY
Narcolepsy is a rare, long-term brain disorder that causes a person to suddenly fall asleep at inappropriate times.
The brain is unable to regulate sleeping and waking patterns normally, which can result in excessive daytime sleepiness, sleep attacks - where sufferers fall asleep suddenly and without warning - and sleep paralysis, a temporary inability to move or speak when waking up or falling asleep.
Many cases of narcolepsy are caused by a lack of the brain chemical orexin, which is thought to result from the immune system mistakenly attacking parts of the brain that produce this chemical.
Cataplexy is a symptom of narcolepsy, and is the sudden, temporary muscle weakness or loss of muscular control.
Attacks are usually triggered by an emotion, such as excitement, laughter, anger or surprise, and can last from a few seconds to several minutes.
Some people with narcolepsy have cataplexy attacks once or twice a year, while others experience them several times a day.
In an attempt to avoid attacks, some people may become emotionally withdrawn and socially isolated.
Source: NHS Choices
'Bobby was a healthy boy until then and never suffered any illness that would have triggered this.'
Amanda and Bob blame the Scottish Government for failing to provide them and millions of other parents with vital information on the vaccine's potential side-effects.
Amanda, 36, said: 'We trusted the Government to be honest and include all risks in its immunisation leaflet and online patient information link.
'But no mention of the link to narcolepsy is there.'
The Scottish Government denied parents are ill-informed when it comes to possible side-effects linked to the healthcare measures.
A spokeswoman said: 'The parents of all children who receive the seasonal flu vaccine through school are provided with information and a consent form prior to vaccination.
'There are no known links between the seasonal flu vaccines used in 2014 and narcolepsy.
'Current advice is that benefits of seasonal flu vaccine outweigh risks.'
The family have reported their son's claimed vaccine damage to watchdog body the Medicines and Healthcare Products Regulatory Agency, who confirmed it was aware of a number of similar cases.
Jackie Fletcher, who runs a support group for families affected by vaccine-related health problems, understands all too well the problems the family is facing.
'Parents are not being given informed consent to adequately decide whether children should be vaccinated,' she said.
A spokesman for drug maker AstraZeneca said they were 'deeply saddened to hear of a child in Scotland developing narcolepsy and cataplexy'.
The spokesman added: 'Since our influenza vaccine's first global approval in 2003, more than 97 million doses have been distributed globally and no causal link has been determined to either narcolepsy or cataplexy.
'Patient safety and health are our highest priorities at AstraZeneca and all adverse events reported are thoroughly investigated to establish if any of our medicines adversely impact patient safety.'
Read more: http://www.dailymail.co.uk/news/article-3224953/Schoolboy-11-left-unable-smile-laugh-without-suffering-narcolepsy-fits-given-nasal-spray-flu-vaccine-government-scheme.html#ixzz3lE4Xf4jK
Follow us: @MailOnline on Twitter | DailyMail on Facebook